Missouri, 2007

Hail and Damaging Winds in Missouri, August 22, 2007

August 22, 2007 · NWS EAX · 4 events in 2 counties and zones

Isolated severe thunderstorms were reported across northwest Missouri on August 22, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms were reported across northwest Missouri on August 22, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 21, 6:25 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 21, 6:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 PM CDT TUE AUG 21 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/330 PM CDT TUE AUG 21 2007/
MAIN CONCERN IS THE THREAT OF CONVECTION...MAINLY OVER THE NORTHERN
CWA FOR THE NEXT COUPLE OF DAYS. SECONDARY CONCERN IS THE HEAT.
LATEST SFC ANALYSIS DEPICTS A LOW JUST NE OF VTN NR THE SD BDR WITH
A DRY LINE EXTENDING SOUTH INTO EXTRM SWRN NEB. A WARM FRONT ALSO
EXTENDED EAST INTO XTRM NERN NEB. CONVECTION IS EXPECTED TO FIRE IN
THE VICINITY OF THESE BOUNDARIES THIS EVENING...ALONG THE NRN
PERIPHERY OF A STG H7 CAP. THE CONVECTION MAY DEVELOP INTO MCS IN
NEBRASKA...BUT BELIEVE THE SRN EXTENSION OF THE MCS WILL BE LIMITED
DUE TO THE STG CAP. CORFIDI VECTORS SUGGEST AN EWD MOVEMENT TO THE
COMPLEX. AS A RESULT...EXPECT CONVECTION WILL BE MAINLY CONFINED TO
AREAS NORTH OF A LINE FROM GRI TO LNK TO DSM. HOWEVER...CANNOT RULE
OUT A STRAY SHOWER OR THUNDERSTORM CROSSING THE BDR INTO MISSOURI
AFTER MIDNIGHT. GIVEN THE WEAK SFC-6KM SHEAR...WEAK TO MODERATE LLJ
AND NOCTURNAL COOLING DECREASING INSTABILITY...DO NOT EXPECT ANY SVR
WX WITH THESE STORMS.

MODELS CONTINUE TO SUGGEST WEAK SHORTWAVES MOVING THROUGH MODERATE
UPPER WESTERLY FLOW THROUGH NEBRASKA AND THE DAKOTAS. CONFIDENCE IN
THE TIMING OF THE UPPER SHORTWAVES AND RESULTANT MOVEMENT OF THE
FRONT IS RATHER LOW THROUGH THURSDAY. GIVEN THE WSW FLOW ALOFT WITH
EMBEDDED SHORTWAVES MOVING THROUGH THE FLOW...BOUNDARY SHOULD
GENERALLY BE RESTRICTED TO THE I-80 CORRIDOR THROUGH AT LEAST EARLY
THURSDAY AFTN. CONVECTIVE FEEDBACK IS PLAYING HAVOC WITH SFC MASS
FIELDS WITH A SLOWER FRONTAL PROGRESSION SOUTH WEDNESDAY AND
THURSDAY. THE FRONTAL PLACEMENT LOOKS TOO FAR SOUTH ON THURSDAY
AFTN...GIVEN PRESSURE FALLS IN THE HIGH PLAINS IN ADVANCE OF THE
NEXT SHORTWAVE. HOWEVER...DUE TO THE LACK OF CONFIDENCE IN SURFACE
FEATURES...WILL HOLD ONTO A LOW CHC POP FOR THE NRN MO THROUGH
THURSDAY AFTN.

ANY THUNDERSTORM WHICH DEVELOPS IN THE LATE AFTN OR EVENING ON
WEDNESDAY AFTN MAY BECOME SEVERE WITH DAMAGING WINDS. STORMS WILL BE
RATHER ISOLATED TO WIDELY SCATTERED AS A RELATIVELY STG H7 IS STILL
IN PLACE. HOWEVER...AFTER SUNSET...SHEAR WILL REMAIN WEAK WITH
DIMINISHING INSTABILITY. MODELS SUGGESTS THAT THE CAP WILL WEAKEN ON
THURSDAY AS ANOTHER SHORTWAVE APPROACHES THE HIGH PLAINS. SUSPECT
THE MODELS MAY BE ERODING THE CAP TOO QUICKLY. AS HINTED
EARLIER...BELIEVE FRONT SHOULD BE ABOUT 50-100 MILES FURTHER NORTH
THURSDAY AFTN. WILL STILL HOLD A LOW CHC OF THUNDERSTORMS FOR XTRM
NRN MISSOURI LATE THURSDAY AFTN DUE TO THE PROXIMITY OF THE FRONT
AND LOWER THAN NORMAL CONFIDENCE.

AS THE SHORTWAVE SHIFTS EAST INTO THE PLAINS THURSDAY NIGHT...THE
FRONT SHOULD BEGIN TO ACCELERATE SOUTHEAST. THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT...BUT THE TIMING WILL DICTATE THE COVERAGE
AND INTENSITY.

AS FAR AS THE HEAT IS CONCERNED...GIVEN FCST TEMPERATURES AND
DEWPOINTS...HEAT INDICES WILL RANGE FROM 100-104. DO NOT PLAN ANY
HEADLINES AT THIS TIME.

DB

LONG TERM...

WEIGHTED EXTENDED FORECAST GRIDS TOWARD THE GFS ENSEMBLE AND HPC
GUIDANCE WHICH BRINGS THE MAIN COLD FRONT THROUGH THE FORECAST AREA
FRIDAY NIGHT INTO EARLY SATURDAY. SINCE THERE IS STILL SOME
UNCERTAINTY IN HOW QUICKLY THE FRONT WILL PUSH THROUGH...KEPT CHANCE
POPS ACROSS THE FORECAST AREA DURING THIS PERIOD. ONCE TIMING CAN BE
BETTER ESTABLISHED...POPS MAY NEED TO BE RAISED FURTHER LATE THIS
WEEK. ONCE THE FRONT PASSES TO THE SOUTH...HIGH PRESSURE LOOKS TO
BUILD ACROSS THE REGION...SHUNTING THE DEEPER MOISTURE JUST
SOUTH AND WEST OF THE FORECAST AREA SUNDAY INTO MONDAY.  KEPT GRIDS
DRY THROUGH THE REMAINDER OF THE EXTENDED PERIOD...ALTHOUGH SOME
WARM AIR ADVECTION PRECIPITATION IS NOT OUT OF THE QUESTION BY
TUESDAY AHEAD OF THE NEXT SYSTEM MOVING INTO THE PLAINS.
TEMPERATURES THROUGH THE PERIOD WILL GENERALLY RANGE FROM THE UPPER
80S TO LOWER 90S.

&&

.AVIATION...

FOR THE 00Z TAFS...VFR CONDITIONS DURING THE FORECAST PERIOD. ALL
CONVECTION WILL STAY NORTHWEST OF THE 3 TERMINALS. DURING THE
PRE-DAWN HOURS COULD SEE SOME LOW-LEVEL WINDSHEAR DEVELOP AS SURFACE
WINDS WILL BE FROM THE SOUTH BELOW 10KTS AND 2000 FT WINDS WILL BE
FROM THE SOUTHWEST AROUND 35 KTS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 21, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE AUG 21 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE NOW EXPECTED TO DEVELOP ACROSS EXTREME NORTHWEST
KANSAS...NORTHEAST TO NORTHEASTERN NEBRASKA. THESE STORMS WILL
LIKELY MERGE INTO A COMPLEX DURING THE LATE AFTERNOON AND EVENING
HOURS IN SOUTHWESTERN AND NORTHERN NEBRASKA. THE STORMS WILL LIKELY
DRIFT SOUTHEAST...BUT WILL ENCOUNTER A STRONG CAP WHICH WILL INHIBIT
SEVERE DEVELOPMENT. IF A FEW STORMS DO MAKE IT AS FAR SOUTHEAST INTO
NORTHERN MISSOURI LATE TONIGHT...THEY ARE NOT EXPECTED TO BE SEVERE.
THE RISK OF THUNDERSTORMS LATE TONIGHT WILL BE NORTH OF A LINE FROM
ST JOSEPH TO PRINCETON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS MAY OCCUR NORTH OF A LINE FROM ST
JOSEPH TO KIRKSVILLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
THUNDERSTORMS MAY AFFECT THE ENTIRE OUTLOOK AREA ON FRIDAY AS A
FRONT MOVES THROUGH THE REGION. ANY ACTIVITY ON A PARTICULAR DAY MAY
DEVELOP INTO A THUNDERSTORM COMPLEX. WITH THE ASSOCIATED SHEAR AND
INSTABILITY EXPECTED...SOME OF THESE STORMS MAY PRODUCE DAMAGING
WINDS AND EXCESSIVE RAINFALL. FLOODING MAY BECOME A CONCERN IN
NORTHERN MISSOURI AND NORTHEAST KANSAS IF AREAS SEE REPEATED ROUNDS
OF STORMS OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT MAY BE NEEDED WEDNESDAY NIGHT
AND THURSDAY FOR NORTHERN MISSOURI...AND ALL OF THE OUTLOOK AREA ON
FRIDAY.

DB

The radar

The Pleasant Hill radar (KEAX), 35 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 22, 12:00 AM CST
Where
Jackson County, 4 mi S of Kansas City
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
39.022, -94.570

Thunderstorm Wind, Sullivan

When
August 22, 2:50 PM CST
Where
Sullivan County, 1.73 mi ESE of Green City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.260, -92.920

Thunderstorm wind gusts to 56 knots, caused six to nine power poles and lines to be downed on Highway 6.

Hail, Jackson

When
August 22, 2:55 PM CST
Where
Jackson County, 2.34 mi SSE of Kansas City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.550

Nickel size hail near the intersection of 71st and Holmes.

Hail, Jackson

When
August 22, 3:02 PM CST
Where
Jackson County, 2.34 mi SSE of Kansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -94.550

Quarter size hail near Holmes and Gregory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55445, 55444, 55442, 55443.